Alert archive / Louisiana / River Flood Warnings in 2023

River Flood Warning 1, NWS Lake Charles, LA

January 8, 2023Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this river flood warning at Jan 8, 2023, 10:01 AM CST for Calcasieu Parish, Louisiana. It was in force for 21 days.

The area

The counties it named.

The facts

Issued
Jan 8, 2023, 10:01 AM CST (16:01 UTC)
Expired
Jan 29, 2023, 10:01 AM CST
In force
21 days
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
Minor

County Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 18 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Calcasieu River at White Oak Park (CWOL1).

Action stage
1.5 ft
Minor stage
2 ft
Moderate stage
4 ft
Major stage
6 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this river flood warning went out at Jan 8, 6:05 AM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Jan 8, 6:05 AM CST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
605 AM CST Sun Jan 8 2023

...New AVIATION...

.SHORT TERM...
(Today through Tuesday night)
Issued at 410 AM CST Sun Jan 8 2023

CDFNT slowly progressing into the area over the past few hours,
with an estimated position near or just SE of a line from
Natchitoches to Jasper to Houston based on SFC observations.
Regional radar imagery reveals a rather broad swath of areas of rain
with embedded heavier showers and thunderstorms either side of the
boundary. This activity, along with the front, will continue to
gradually push EWD across the area this morning and into the
afternoon, exiting to the east by late afternoon or early evening as
an upstream shortwave over west TX this morning translates across TX
and LA. Until then, cannot rule out a localized flood risk via
high rain rates and cell training, but do not expect widespread
heavy rainfall.

A relatively cooler and drier airmass will filter into the region
in the wake of the front, with a decent amount of clearing
expected this afternoon into this evening. Although highs today
will continue to be above normal (65 to 70), this is certainly
cooler than the record/near record warmth seen yesterday. Cloud
cover will begin to return overnight into MON, however, as
additional upstream shortwave energy over the Baja this morning
treks EWD across TX. Latest guidance continues to depict best MSTR
quality remaining over the Gulf as this feature traverses the
area MON night, so small NBM PoPs generally along/S of I-10 look
good. Expect highs MON to be very near seasonal normals with a
cool SFC high prevailing underneath considerable cloud cover ahead
of the shortwave.

In the wake of this feature, the SFC high departs to the east with a
light southerly flow returning under SW to westerly low to mid level
flow. This WAA regime will send highs TUE back into the upper
60s/lower 70s.

13

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 410 AM CST Sun Jan 8 2023

Wednesday morning will start off with nearly zonal flow aloft and
two troughs, one weak one over the central Gulf and another
deepening one over the Four Corners States. At the surface, a high
pressure centered over FL will shift east as the system to our west
inches closer towards us. This will create a tight pressure
gradient, with winds out of the south near 10-20 MPH sustained and
higher gusts. This will pull in a plume of gulf moisture with PWATs
in the 75th to 90th percentile ahead of the next front.

Models seem to be in better agreement as to the upper level trough
and attached front out west. Going into Thursday, the trough will be
centered over the plains with the front sweeping through our
region. Conditions after the front will start off breezy with winds
out of the north and clearing skies. Our region will be sandwiched
between the departing system to the east and an elongated ridge out
to the west. Going into the weekend, winds will settle as the ridge
builds into the area. However going into Sunday an upper level ridge
will be overhead with the surface high over the east coast and
another approaching system out west. This will lead to another round
of strong southerly winds with moisture creeping back into the
region.

Temperatures will be quite warm before the front with highs in the
70s during the day and 60s at night. Post front temps will be
brought back down to climatological norms in the 60s during the day
and upper 30s to 40s overnight. One thing to note is that wind chill
values are expected to fall into the low to mid 30s behind the
front. Sunday will be nearly 10 degrees higher due to setup
described above.

Stigger/87

&&

.AVIATION...
(12Z TAFS)
Issued at 548 AM CST Sun Jan 8 2023

Messy forecast this morning as a cold front and upper level
disturbance are yielding areas of rain with embedded heavier
showers and thunderstorms as they progress through the area. MVFR
to VFR has tended to prevail away from the heavier showers and
thunderstorms, with these resulting in IFR to LIFR CIGS/VSBYS. A
more prevalent period of IFR CIGS is possible following frontal
passage, with lower clouds lifting/eroding generally from west to
east this afternoon. There is some uncertainty regarding whether
the Acadiana terminals will escape MVFR this evening, but for now
have leaned toward the more optimistic guidance. Nearly calm
winds and recent rains could lead to some VSBY restrictions
overnight into MON morning, and have trended in that direction
though not as aggressively as some of the guidance.

13

&&

.MARINE...
Issued at 410 AM CST Sun Jan 8 2023

Onshore flow along with scattered to numerous showers and
thunderstorms will continue ahead of a cold front forecast to push
across the coastal waters today. Modest offshore flow is expected
in the wake of the front, with rains ending by late this afternoon
or early evening. Winds will decrease and become more easterly on
Monday, with a light onshore flow returning Tuesday. This onshore
flow is expected to increase Wednesday and Wednesday night ahead
of another cold front forecast to sweep through the coastal waters
on Thursday.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  68  43  63  46 /  60   0  10  10
LCH  68  46  64  49 /  90   0  10  20
LFT  70  48  65  51 /  90   0  10  20
BPT  70  49  66  51 /  80   0  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...13
LONG TERM....87
AVIATION...13
Hazardous weather outlook, Jan 8, 5:58 AM CST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
558 AM CST Sun Jan 8 2023

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-091200-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
558 AM CST Sun Jan 8 2023

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

A cold front will continue to slowly push through the region today,
with widespread showers and some thunderstorms expected. Some storms
could produce locally heavy rainfall, but organized severe weather
is not expected at this time. Rains will come to an end by late this
afternoon or early evening as cooler and drier air pushes in behind
the front.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered showers can be expected as a cold front sweeps
through the area on Thursday. Winds behind the front will be breezy
along with temperatures dropping into the 40s. Wind chill values
will be in the 30s.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-091200-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
558 AM CST Sun Jan 8 2023

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

A cold front will continue to slowly push through the region today,
with widespread showers and some thunderstorms expected. Organized
severe weather is not expected at this time. Rains will come to an
end by late this afternoon or early evening as cooler and drier air
pushes in behind the front on modest offshore flow.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Small Craft Advisory is likely to be needed Thursday as winds
behind a cold front forecast to push through the area are expected
to meet and exceed criteria.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

13

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 7:04 PM CSTSpecial Weather StatementLCHRapides56 min
Jan 8, 1:54 AM CSTSpecial Weather StatementLCHAllen36 min
Jan 8, 2:29 AM CSTSpecial Marine WarningLCH61 min
Jan 8, 4:15 AM CSTFlash Flood WarningLCHAllen, Beauregard, Evangeline, Vernon3 hr
Jan 8, 6:56 AM CSTFlash Flood WarningLCHAcadia, Calcasieu, Jefferson Davis53 min
Jan 8, 10:01 AM CSTRiver Flood WarningLCHCalcasieu21 days
Jan 7, 10:24 PM CSTSpecial Weather StatementLCHTyler51 min
Jan 7, 10:44 PM CSTFlash Flood WarningLCHJasper, Tyler3 hr
Jan 7, 11:44 PM CSTSpecial Weather StatementLCHNewton46 min
Jan 8, 1:40 AM CSTSpecial Weather StatementLCHHardin, Orange35 min
Jan 8, 2:34 AM CSTFlash Flood WarningLCHJasper, Tyler4 hr

Nearby

River Flood Warnings in Louisiana, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.